Acute neurotoxicity after intrathecal cytosine arabinoside in two adolescents with acute lymphoblastic leukemia of B-cell type.

Published

Journal Article

BACKGROUND: Two adolescents with acute B-cell leukemia (Burkitt leukemia) had acute severe neurotoxicity after treatment with intrathecal (IT) cytosine arabinoside (AraC) at a dose of 50 mg/day for three consecutive days. RESULTS: A 16-year-old boy had a rapidly ascending myelopathy and encephalopathy 20 hours after receiving the third dose of IT AraC. He remained quadriplegic and required ventilatory assistance for 10 months until his death from progressive tumor. A 12-year-old girl had acute encephalopathy, seizures, and focal neuroimaging abnormalities in the cerebellum and brain stem within 32 hours of the third AraC dose and 8 hours after IT methotrexate (MTX, 12 mg). Her clinical neurologic deficits resolved during the ensuing month. Patient 1 represents the first report to the authors' knowledge of acute severe neurotoxicity after AraC administered as the only IT drug. In Patient 2, IT AraC neurotoxicity may have been potentiated by the single dose of MTX. CONCLUSION: IT AraC administered for 3 or more consecutive days may lead to profound neurologic dysfunction and require discontinuation of therapy.

Full Text

Duke Authors

Cited Authors

  • Resar, LM; Phillips, PC; Kastan, MB; Leventhal, BG; Bowman, PW; Civin, CI

Published Date

  • January 1, 1993

Published In

Volume / Issue

  • 71 / 1

Start / End Page

  • 117 - 123

PubMed ID

  • 8416707

Pubmed Central ID

  • 8416707

International Standard Serial Number (ISSN)

  • 0008-543X

Digital Object Identifier (DOI)

  • 10.1002/1097-0142(19930101)71:1<117::aid-cncr2820710119>3.0.co;2-k

Language

  • eng

Conference Location

  • United States